Alert archive / Utah / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 17, NWS Salt Lake City, UT

June 6, 20197 counties in Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 6, 2019, 4:49 PM MDT for 7 counties in Utah. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 2019, 4:49 PM MDT (22:49 UTC)
Expired
Jun 6, 2019, 5:30 PM MDT
In force
41 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Box Elder County, UT, Cache County, UT, Davis County, UT, Morgan County, UT, Salt Lake County, UT, Tooele County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 27 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 1:54 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.8 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2019-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2019-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2734 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:49 PM MDT, 1 hour earlier.

Area forecast discussion, Jun 6, 3:49 PM MDT, 1 hour before
Area Forecast Discussion
National Weather Service Salt Lake City UT
349 PM MDT Thu Jun 6 2019

.SYNOPSIS...
High pressure aloft over the Utah today will shift east ahead of
an approaching cold Pacific trough schedule to reach the area
early this weekend. A strong cold front will sweep through the
region Friday into early Saturday, bringing much colder
temperatures to the state this weekend.

&&

.SHORT TERM (THROUGH 00Z MONDAY)...
A trough currently moving inland across the Pacific Northwest as
a shortwave rounds the base of the trough headed for the Northern
Rockies tonight. The next stronger wave continues to propagate the
trough downstream tomorrow before carving the trough over the
Northern Rockies. A trailing wave will cross over southern Idaho
Saturday, with the trough axis finally out of the region Sunday.

Strong height falls remain to our northwest this evening, and
build across Utah tomorrow. Rising heights and warming aloft will
ensue this weekend.

The approach of the Pacific trough axis will elevate the wind
field. This will favor increasing shear across northern Utah
today which when combined with moderately significant instability
due to anomalously high Precipitable Water values, will bring the
potential for strong to severe thunderstorms through this evening.
The greatest threat appears to be damaging winds due to the
increase in wind field, high LCL, and dry boundary layer yielding
elevated DCAPE. This is also indicated by the full suite of
Convective Allowing Models. Copious small hail (potential
accumulation) and lightning are also concerns.

Height falls will support additional shower activity Friday and
Friday evening across the north. Strong synoptic southwest winds
will develop ahead of the cold front due to the combination of
pressure falls, southerly pressure gradient and mixing from aloft.
It will be gusty on the cold side of the boundary as well due to
pressure rises and a stronger northwesterly pressure gradient. The
cold front is at the northwest tip of Utah sunrise Friday, and
into central Utah by sunset Friday. All but far southern and
southeast Utah will be in the cold sector by Saturday morning,
where the boundary should stall for the day. Saturday night, the
boundary will have cleared the entire state to the southeast.

Temperatures which are about 5-10F above today. Much of the state
should be seasonal Friday, and 10-15F below normal this weekend.
Most areas will trend from the 80s/90s down to the 60s/70s by
Saturday.

.LONG TERM (AFTER 00Z MONDAY)...
Behind the exiting trough, high pressure over the west coast is
expected to build over the forecast area beginning Monday, with
the ridge axis moving overhead by midweek. Therefore, the trend
for much of the long term period will be dry conditions and
warming temperatures. By Wednesday/Thursday, maxes are progged to
run 5F or more above seasonal normals.

Global models indicate the ridge will shift east late next week with
the approach of another Pacific storm system, but there remain
differences with regard to timing. GFS is noticeably faster than the
EC, bringing the trough onshore Wednesday and into Utah and
southwest Wyoming by Thursday as opposed to Friday or later in the
EC. The approach of the trough would curb the warming trend and
reintroduce the possibility of primarily diurnal convection. Have
indicated some isolated POPs by day seven to account for the faster
GFS timing.

&&

.HYDROLOGY...
With much warmer temperatures, snowmelt will accelerate at high
elevations. Waterways remain running high, cold and swift.
Exercise caution near waterways, and keep a close eye on children
and pets.

&&

.AVIATION...
Expecting thunderstorms either at or near KSLC terminal around
23Z-02Z. Gusty erratic wind expected in the vicinity of storms.
More storms possible in vicinity until around 06Z. Outside of
storms, south winds will persist until a cool front passes through
the terminal 20Z-22Z and shift wind to northwest.

&&

.FIRE WEATHER...
Red Flag Warning in Effect 9A-9P Friday for Zone 497 below 4500
feet.

Breezy with low RH expected for most valleys for the remainder of
this afternoon, and moreso Friday ahead of the next cold front.

ERC values remain below the 50th percentile, but are rising
across the state.

A warming and drying trend continues with increasingly gusty
southwest flow. A cold front will cross the state from northwest
to southeast Friday and Friday night, bringing cooler temperatures
to the region through the weekend.

Isolated to scattered showers and thunderstorms through this
evening, some may be severe with copious lightning, very
gusty/erratic winds, and accumulating hail. Friday and Friday
night, showers will mainly affect northern Utah.

A warming and drying trend is forecast beginning Sunday and
extending through at least the middle of next week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning from 9 AM to 9 PM MDT Friday for UTZ497.

     Severe Thunderstorm Watch until 11 PM MDT this evening for
     UTZ001>011-014-015-517.

WY...Severe Thunderstorm Watch until 11 PM MDT this evening for
     WYZ021.

&&

SHORT TERM/FIRE WEATHER/HYDROLOGY...10
LONG TERM...Traphagan
AVIATION...Billingsley

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jun 6, 3:25 PM MDT, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
325 PM MDT Thu Jun 6 2019

UTZ001>016-019>021-517-518-WYZ021-071300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
325 PM MDT Thu Jun 6 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will move through the region
today. There is a Slight Risk for Severe Thunderstorms across
Northern and portions of Central Utah. The strongest storms will
bring the threat of damaging winds, accumulating hail and copious
lightning. Stay aware of the threat for dangerous thunderstorms
today.

With much warmer temperatures, snowmelt will accelerate at high
elevations. Waterways remain running high, cold and swift.
Exercise caution near waterways, and keep a close eye on children
and pets.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A strong cold front will cross Utah from northwest to southeast
on Friday. Gusty south winds ahead of this front will shift to the
northwest and remain elevated behind the front. Dry and windy
conditions will fuel Red Flag conditions near Dixie Friday.

Much colder temperatures will follow the front for the weekend.
Temperatures Saturday will be 15 to 25 degrees colder than
Friday's readings, with the coldest temperatures across the
northern portion of the outlook area. Temperatures will warm on
Sunday, but still remain well below early June norms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Jun 6, 4:21 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
421 PM MDT THU JUN 6 2019

UTZ004-006-008>010-062300-
Wasatch Mountains South of I-80 UT-Wasatch Mountain Valleys UT-
Wasatch Plateau/Book Cliffs UT-Southern Wasatch Front UT-
Western Uinta Mountains UT-
421 PM MDT THU JUN 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WASATCH...WEST CENTRAL
DUCHESNE...SOUTH CENTRAL SUMMIT AND CENTRAL UTAH COUNTIES UNTIL 500
PM MDT...

At 420 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 13 miles south of Timber Lakes, or 16 miles
southeast of Heber City...moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Provo, Heber City, Orem, Heber, Lindon, Kamas, Francis, Daniel,
Samak, Timber Lakes, Charleston, Wallsburg, Deer Creek State Park,
Woodland, Trial Lk and Sundance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Strong winds with these storms may occur well ahead of any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
northern Utah.

LAT...LON 4024 11113 4012 11151 4030 11171 4079 11109
      4052 11073
TIME...MOT...LOC 2220Z 219DEG 16KT 4028 11127

Church
Local storm report, Jun 6, 4:22 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
422 PM MDT THU JUN 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND GST     10 S LAKESIDE           41.06N 112.89W
06/06/2019  M72 MPH          BOX ELDER          UT   MESONET

            A WIND GUST TO 72 MPH WAS OBSERVED AT THE LAKESIDE
            MOUNTAIN MESONET SITE.

&&

MT
Special weather statement, Jun 6, 4:29 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
429 PM MDT THU JUN 6 2019

UTZ002-005-062300-
Great Salt Lake Desert and Mountains UT-Northern Wasatch Front UT-
429 PM MDT THU JUN 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOX ELDER COUNTY
UNTIL 500 PM MDT...

At 429 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from 11 miles south of
Juniper to 29 miles southwest of Howell...and moving northeast at 50
mph.

Half inch hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Snowville, Howell, Curlew Junction, Locomotive Springs, Promontory
and Golden Spike Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

If on or near the Great Salt Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
northern Utah.

LAT...LON 4158 11234 4134 11291 4176 11327 4200 11302
      4200 11259
TIME...MOT...LOC 2229Z 228DEG 43KT 4186 11304 4142 11275

Bonnette
Special weather statement, Jun 6, 4:41 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
441 PM MDT THU JUN 6 2019

UTZ005-062330-
Great Salt Lake Desert and Mountains UT-
441 PM MDT THU JUN 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX ELDER COUNTY
UNTIL 530 PM MDT...

At 440 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 16 miles east of Montello...moving northeast at
40 mph.

Penny size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Lucin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

This storm may intensify, so be certain to monitor local radio and
available television stations for additional information and possible
warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
northern Utah.

LAT...LON 4172 11352 4135 11324 4106 11381 4131 11405
TIME...MOT...LOC 2240Z 225DEG 36KT 4122 11387

Bonnette
Local storm report, Jun 6, 4:43 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
443 PM MDT THU JUN 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND GST     8 N LAKESIDE            41.33N 112.85W
06/06/2019  M60.00 MPH       BOX ELDER          UT   MESONET

            GUNNISON ISLAND - GNI 4242 FT

&&
Special weather statement, Jun 6, 4:45 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
445 PM MDT THU JUN 6 2019

UTZ005-062330-
Great Salt Lake Desert and Mountains UT-
445 PM MDT THU JUN 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TOOELE COUNTY UNTIL
530 PM MDT...

At 445 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from 19 miles east of
Wendover to near Knolls...and moving northeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Clive and Knolls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
northern Utah.

LAT...LON 4099 11357 4099 11281 4055 11307 4055 11381
TIME...MOT...LOC 2245Z 205DEG 18KT 4068 11366 4069 11325

Bonnette

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 1:28 PM MDTRed Flag WarningSLCWashington31 hr
Jun 6, 1:59 PM MDTSpecial Weather StatementSLC46 min
Jun 6, 2:09 PM MDTSpecial Weather StatementSLC51 min
Jun 6, 2:28 PM MDTSevere Thunderstorm WarningSLCTooele32 min
Jun 6, 2:32 PM MDTSpecial Weather StatementSLC28 min
Jun 6, 2:39 PM MDTSevere Thunderstorm WarningSLCBox Elder36 min
Jun 6, 2:50 PM MDTSpecial Weather StatementSLCBox Elder40 min
Jun 6, 2:56 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele49 min
Jun 6, 3:01 PM MDTSpecial Weather StatementSLCUtah44 min
Jun 6, 3:11 PM MDTSevere Thunderstorm WarningSLCJuab, Tooele, Utah, Wasatch49 min
Jun 6, 3:21 PM MDTSpecial Weather StatementSLCWayne39 min
Jun 6, 3:31 PM MDTSpecial Weather StatementSLCBox Elder44 min
Jun 6, 3:40 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele35 min
Jun 6, 4:03 PM MDTSevere Thunderstorm WarningSLCBox Elder27 min
Jun 6, 4:09 PM MDTSpecial Weather StatementSLCSalt Lake51 min
Jun 6, 4:15 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele, Weber45 min
Jun 6, 4:21 PM MDTSpecial Weather StatementSLCWasatch39 min
Jun 6, 4:29 PM MDTSpecial Weather StatementSLCBox Elder31 min
Jun 6, 4:33 PM MDTSevere Thunderstorm WarningSLCDavis, Salt Lake, Tooele27 min
Jun 6, 4:37 PM MDTSevere Thunderstorm WarningSLCSummit, Wasatch23 min
Jun 6, 4:41 PM MDTSpecial Weather StatementSLCBox Elder49 min
Jun 6, 4:45 PM MDTSpecial Weather StatementSLCTooele45 min
Jun 6, 5:01 PM MDTSpecial Weather StatementSLCSalt Lake44 min
Jun 6, 5:03 PM MDTSevere Thunderstorm WarningSLCBox Elder42 min
Jun 6, 5:06 PM MDTSpecial Weather StatementSLCSummit39 min
Jun 6, 5:12 PM MDTSevere Thunderstorm WarningSLCTooele48 min
Jun 6, 5:21 PM MDTSpecial Weather StatementSLCSanpete39 min
Jun 6, 5:22 PM MDTSevere Thunderstorm WarningSLCSummit33 min
Jun 6, 5:24 PM MDTSpecial Weather StatementSLCEmery51 min
Jun 6, 5:25 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele35 min
Jun 6, 5:30 PM MDTSevere Thunderstorm WarningSLCBox Elder, Cache, Davis, Morgan, Salt Lake, Summit and 1 more30 min
Jun 6, 5:31 PM MDTAreal Flood AdvisorySLCBox Elder, Davis, Weber3 hr
Jun 6, 5:44 PM MDTSpecial Weather StatementSLCBox Elder31 min
Jun 6, 5:55 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Salt Lake, Tooele, Weber35 min

Nearby

Severe Thunderstorm Warnings in Utah, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.